Tuesday, March 17, 2009

Adam's Malaria

This morning was the first time that Adam’s fever was under 100º in three days -- but his continued suffering is certainly proof that Not All Malaria Medicines Are Created Equal.


For completely silly reasons, when Adam got this second bout of malaria, we only had 2/3rds of a packet of Artemod-A, our chosen brand of hot quinine injection.

Unfortunately, for Part III (Revenge of the Malaria), the pharmacy was completely OUT of Artemod-A! So, we bought SUNAT-A. It had the same ingredients, and if taken in double-dosage, had the same amount of milligrams of everything as Artemod.

After the third day with a persistent fever, however, we realized perhaps that Sunat-A, for all its identical ingredients, did not have the efficacy of Artemod. (Clearly, the secret ingredient of Artemod is sorcery)

We SCOURED the town’s pharmacies for Artemod, but sadly only discovered Artemod-E -- the children’s version. When taken in double dosage, however, it too had the same ingredients as Artemod-A.

We bought it, and Adam took his first dose (in reality, the 5th administering of quinine in 4 days), and, unfortunately for Adam, it started to work its magic right away.

During the day yesterday, still with a fever of 102º, Adam was actually feeling “good.”

After the Artemod, however, he began to be sluggish, and woozy, and I barely got him to the bed before he rolled off the couch onto the floor in a quinine haze.

The night was again a bad one. I could barely sleep, having nightmares about the whole drama, and Adam was in the midst of crazy malaria dreams, telling me that he was going to “knock Minogoth on his chin with a purple star or a red gem” (he’s been playing a lot of Puzzlequest recently).

When he woke me to help him to the bathroom, he could barely stand. We rested at the chair - the halfway point, and as I felt the weight he rested on me increase dramatically as we reached the door to the house, I asked him if he felt like he was going to fall.

“No, no, I’m fine,” he said and we descended the stair toward the bathroom. One step later, however, and I could feel him falling away from me, and try as I might to keep him upright, he collapsed into the corner of the outside of the house - literally three feet from the toilet.

It was all the more upsetting as I tried to talk to him, and he kept blacking out (he says he was just going back to sleep). His body slick with sweat ...it was terribly scary.

He ended up crawling back to the room, his legs too weak to stand.

But when he woke up two hours later to use the restroom again, already he was markedly better and his fever had diminished considerably.

Now, his fever is under 100º, but we’ll continue the next 2 doses of Artemod just to be safe. He even ate some pineapple today, which is a good sign!

They say bad things always come in clusters, followed by good things in clusters.

I think we’re due for a cluster of good!!

3 comments:

Greg Sanders said...

Yikes, hope Adam feels better soon.

Anonymous said...

Delurking briefly (I read your blog at every new post, and am rooting for the chimps, Adam, and YOU!) just to talk about the medications.

There has been too much evidence that Africa, specifically, gets counterfeit pharmaceuticals from some suppliers. The most recent article I saw was, I'm pretty sure, on the BBC. That one was about deaths in Nigeria because malaria medication didn't actually have more than a few percent of active ingredient it was supposed to have.

My first thought when you wrote about the huge difference in effect between two drugs that are supposed to have the same active ingredient was, "Those need to be analyzed."

If you have any of the worthless stuff left, maybe you can put it an envelope to BBC, Bush House, London. Who knows, they might even follow up. If it didn't work on Adam, it's probably not working on anyone, and if that's a child, it could be fatal.

By now, I hope you have The Papers and are done with your 5 hour cycle ride back, and are on the glide path to getting your chimps to their new home!

Cheers,
quixote.

congogirl said...

Be very careful - p. falciparum can cause blood clotting leading to pulmonary or cerebral malaria, which is VERY dangerous! Glad to hear he's feeling better.